New Mexico, 2011

Heavy Snow in New Mexico, December 12 to 14, 2011

December 12 to 14, 2011 · NWS ABQ · 13 events in 13 counties and zones

As an upper level storm system approached the state from the west-southwest, a band of precipitation formed across central and western New Mexico on the 12th. This band slowly shifted eastward through the 13th, however at least two more rounds of precipitation moved from southwest to northeast across the area as the main upper level low crossed the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As an upper level storm system approached the state from the west-southwest, a band of precipitation formed across central and western New Mexico on the 12th. This band slowly shifted eastward through the 13th, however at least two more rounds of precipitation moved from southwest to northeast across the area as the main upper level low crossed the state. Snow levels were initially high, thus, areas above 7500 feet fared well for snowfall. Many ski areas saw over a foot of fresh snow, allowing them to open the following weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 12, 3:00 AM MST, 7 hours earlier.

Area forecast discussion, Dec 12, 3:00 AM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST MON DEC 12 2011

.DISCUSSION...
CLOUDS AT ALL LEVELS INCREASING AS UPPER LOW DROPS INTO PLACE OVER
SOCAL. A FEW LIGHTNING STRIKES DETECTED IN VICINITY OF THE LOW
CENTER.

HAVE GONE AHEAD AND UPGRADED THE WINTER STORM WATCH TO WARNINGS. HAD
SOME CONCERN LOWER ELEVATIONS WEST AND CENTRAL COULD SEE A PERIOD OF
SNOW BEFORE INVERSION WAS OBLITERATED BUT FORECAST SOUNDINGS
INDICATE THIS WILL OCCUR RATHER QUICKLY TODAY WHILE THE ATMOSPHERE
BECOMES SATURATED. THEREFORE DECIDED TO NOT TRY TO SPLIT HAIRS.
HOWEVER...FOR THE TUESDAY INTO TUESDAY NIGHT PERIOD...WITH THE UPPER
LOW AND COLDER AIR ALOFT MOVING OVER THE STATE...SOME OF THE WESTERN
AND CENTRAL LOWER ELEVATIONS MAY NEED WINTER HIGHLIGHTS. ESPECIALLY
INDICATED AT THIS TIME...IS THE GALLUP TO CUBA AREA WHERE POPULATED
QPF VALUES WERE RELATIVELY HIGH.

THE UPPER SYSTEM EXITS WEDNESDAY...AND IT COULD BE WINDY FROM THE
EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE PLAINS. THURSDAY
MAY SEE LINGERING SNOW SHOWERS IN THE NORTHERN MOUNTAINS. THE NEXT
STORM SYSTEM COULD START PRODUCING PRECIPITATION AS SOON AS FRIDAY
AS IT STILL LOOKS TO HAVE SOME EASTERLY LOW LEVEL ASSISTANCE...BUT
THERE ARE STILL TIMING AND LOCATION ISSUES.

&&

.AVIATION...
AREAS OF LIFR CIGS AND VSBYS IN FOG WILL CONTINUE GENERALLY ALONG
AND EAST OF KROW TO KTCC THROUGH APPROX 16-18Z. TEMPS SHOULD MOSTLY
REMAIN ABOVE FREEZING WHICH WILL MITIGATE THE CHANCES FOR FREEZING
FG/DZ.  HOWEVER...MVFR CIGS AND VSBYS WILL CONTINUE THRU MID MORNING
ACROSS THE LOWER RIO GRANDE VALLEY IN THE VCNTY OF KONM.  AREAS OF
FREEZING FOG ARE POSSIBLE IN THIS AREA DUE TO TEMPS AOB FREEZING. AS
CONDITIONS ACROSS THE EASTERN PLAINS AND LOWER RIO GRANDE VALLEY
IMPROVE...WESTERN AREAS WILL BE DETERIORATING AS CIGS AND VSBYS
LOWER IN RAIN AND SNOW. PRECIP SHOULD BEGIN BETWEEN 18Z MON AND 00Z
TUE WEST OF THE RIO GRANDE VALLEY...THEN SPREAD EASTWARD ACROSS
CENTRAL NM AFTER 00Z TUE. A SIGNIFICANT BAND OF PRECIP IS POSSIBLE
IN THE VCNTY OF KONM NNE TO KSAF AND KRTN...WHICH MAY CONTINUE THRU
MIDDAY TUES. ADDITIONALLY...ANOTHER ROUND OF FOG AND DRIZZLE IS
POSSIBLE ACROSS MUCH OF THE EASTERN PLAINS BETWEEN 06Z AND AT LEAST
18Z TUES.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.FIRE WEATHER...
MAIN CONCERN CONTINUES TO BE POOR VENTILATION...WHICH WILL CONTINUE
THROUGH TUESDAY.

AREAS OF LOW CLOUDS AND FOG WILL CONTINUE ACROSS PORTIONS OF THE
EAST CENTRAL PLAINS THOUGH THE LATE MORNING HOURS. A THICK VEIL OF
MID AND HIGH CLOUDS CONTINUE TO ROLL ACROSS THE STATE AS WELL. THE
COMBINATION OF THE TWO ARE KEEPING MIN TEMPS WARMER THAN PREVIOUS
NIGHTS. NONETHELESS...RELATIVE HUMIDITY RECOVERIES HAVE BEEN
EXCELLENT NEARLY AREAWIDE...EXCEPT PORTIONS OF THE SANGRE DE CRISTO
MOUNTAINS.

A STORM SYSTEM BREWING OFF THE WEST COAST WILL EJECT A PIECE OF
ENERGY ACROSS NEW MEXICO TODAY AND TONIGHT...RESULTING IN WETTING
PRECIPITATION.  PRECIPITATION WILL START THIS AFTERNOON ACROSS
WESTERN NM...BEFORE SPREADING EASTWARD ACROSS CENTRAL NM THIS
EVENING AND OVERNIGHT. AN ENHANCED BAND OF PRECIPITATION IS LIKELY
FROM THE SOUTHWEST MOUNTAINS...NORTH-NORTHEASTWARD TOWARD SANTA FE
AND RATON.  TEMPERATURES WILL BE WARMER THAN RECENT SYSTEMS THOUGH
TUESDAY AFTERNOON...THUS SNOW LEVELS WILL BE AROUND 7000-8000 FT.
WITHOUT THE INFLUENCE OF A BACK DOOR FRONT...PRECIPITATION ACROSS
THE EASTERN PLAINS WILL BE LIMITED...ESPECIALLY COMPARED TO RECENT
EVENTS.  HOWEVER...WITH LOW LEVEL MOISTURE IN PLACE...WILL SEE
REPEATED ROUNDS OF FOG AND DRIZZLE DURING THE OVERNIGHT HOURS FOR
THE NEXT SEVERAL DAYS.

THE MAIN UPPER LEVEL STORM SYSTEM WILL TUESDAY NIGHT AND WEDNESDAY
MORNING. AS THIS OCCURS...COLDER TEMPERATURES WILL FILTER INTO THE
STATE...AND SNOW LEVELS MAY DROP TO THE VALLEY FLOORS BY WEDNESDAY
MORNING. IT IS DURING THIS TIME PERIOD WHERE WESTERN AND POSSIBLY
CENTRAL LOWLANDS WILL SEE MOST OF THEIR SNOWFALL. MAIN TAKE-A-WAY IS
THAT WETTING PRECIPITATION IS LIKELY FOR AT LEAST THE WESTERN
TWO-THIRDS OF THE STATE BETWEEN TODAY AND WEDNESDAY...WHETHER IT IS
IN THE FORM OF SIGNIFICANT HIGH TERRAIN SNOWS OR A RAIN TURNING TO
SNOW MIX AT LOWER ELEVATIONS.

AFTER THE SYSTEM DEPARTS WEDNESDAY...GUSTY WESTERLY WINDS WILL
DEVELOP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN.  THIS WILL
RESULT IN A MARKED IMPROVEMENT IN VENTILATION IN THESE AREAS.

ANOTHER STORM SYSTEM LOOKS TO BE ON TAP FOR THE UPCOMING
WEEKEND...THOUGH EXTENDED RANGE MODELS REMAIN AT ODDS WITH REGARDS
TO THE TRACK OF THE SYSTEM.  REGARDLESS...ANOTHER SIGNIFICANT STORM
SYSTEM MAY BE ON TAP FOR PORTIONS OF THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  43  30  42  29 /  50  60  50  60
DULCE...........................  41  23  39  22 /  50  70  60  70
CUBA............................  41  26  41  25 /  60  70  70  70
GALLUP..........................  43  27  41  23 /  60  70  60  60
EL MORRO........................  39  25  40  21 /  60  80  70  70
GRANTS..........................  40  27  42  23 /  60  80  70  80
QUEMADO.........................  44  28  45  23 /  50  80  70  80
GLENWOOD........................  48  35  50  30 /  60  80  70  70
CHAMA...........................  39  22  36  20 /  50  80  80 100
LOS ALAMOS......................  37  34  39  31 /  50  80  70  70
PECOS...........................  38  31  39  29 /  40  60  70  70
CERRO/QUESTA....................  37  24  36  22 /  30  60  70  60
RED RIVER.......................  37  24  34  21 /  30  70  70  80
ANGEL FIRE......................  39  24  35  23 /  30  60  70  70
TAOS............................  39  24  39  24 /  30  70  60  50
MORA............................  42  29  38  28 /  40  60  70  60
ESPANOLA........................  42  28  44  28 /  40  60  60  50
SANTA FE........................  38  31  39  29 /  40  70  70  60
SANTA FE AIRPORT................  39  30  42  29 /  40  70  70  60
ALBUQUERQUE FOOTHILLS...........  39  32  45  30 /  50  70  80  60
ALBUQUERQUE HEIGHTS.............  40  34  46  32 /  50  70  70  60
ALBUQUERQUE VALLEY..............  41  33  45  31 /  50  70  70  50
ALBUQUERQUE WEST MESA...........  39  32  43  30 /  50  70  70  50
LOS LUNAS.......................  41  33  47  30 /  50  60  70  50
RIO RANCHO......................  39  32  44  30 /  50  70  70  60
SOCORRO.........................  42  34  47  32 /  40  70  60  50
SANDIA PARK/CEDAR CREST.........  42  31  43  29 /  40  80  80  60
TIJERAS.........................  42  31  44  30 /  40  70  80  60
MORIARTY/ESTANCIA...............  35  29  41  29 /  40  60  60  60
CLINES CORNERS..................  36  30  41  29 /  40  60  60  60
GRAN QUIVIRA....................  40  31  45  30 /  40  50  60  60
CARRIZOZO.......................  43  34  48  31 /  20  30  50  60
RUIDOSO.........................  48  35  51  31 /  30  50  50  50
CAPULIN.........................  42  29  41  29 /   5  40  50  40
RATON...........................  49  27  45  28 /   5  40  50  40
SPRINGER........................  42  25  42  27 /  10  50  50  40
LAS VEGAS.......................  42  29  40  28 /  30  50  60  50
CLAYTON.........................  45  34  46  35 /   5  30  40  30
ROY.............................  41  29  41  31 /  10  40  50  40
CONCHAS.........................  48  36  49  36 /  10  30  40  40
SANTA ROSA......................  48  35  51  36 /  20  30  40  40
TUCUMCARI.......................  47  38  54  40 /  10  30  40  40
CLOVIS..........................  50  39  57  39 /  10  30  30  30
PORTALES........................  50  40  59  41 /  10  30  30  30
FORT SUMNER.....................  50  40  57  39 /  20  30  40  40
ROSWELL.........................  49  40  66  41 /  20  20  20  20
PICACHO.........................  55  37  63  37 /  20  20  30  30
ELK.............................  55  36  60  35 /  30  30  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON MST WEDNESDAY
FOR THE FOLLOWING ZONES...NMZ512>515-521.

WINTER STORM WARNING FROM NOON TODAY TO NOON MST WEDNESDAY FOR THE
FOLLOWING ZONES...NMZ502-506-508-510-511.

&&
Hazardous weather outlook, Dec 12, 6:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON DEC 12 2011

NMZ501>540-131300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MST MON DEC 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL REDUCE VISIBILITIES TO ONE MILE OR LESS THIS MORNING
ACROSS PORTIONS OF THE SOUTHEAST AND EAST CENTRAL PLAINS. RAIN AND
SNOW WILL DEVELOP OVER THE SOUTHWEST MOUNTAINS THIS MORNING THEN
SPREAD OVER THE REMAINDER OF THE WESTERN AND NORTHERN MOUNTAINS BY
THIS AFTERNOON. ACCUMULATING SNOW WILL BECOME HEAVY TONIGHT OVER THE
WESTERN AND NORTHERN MOUNTAINS WHILE RAIN AND SNOW SPREAD ACROSS
THE LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL ACCUMULATING SNOWFALL IS LIKELY OVER THE WESTERN AND
NORTHERN MOUNTAINS TUESDAY AND TUESDAY NIGHT...WITH SNOW
ACCUMULATIONS POSSIBLE OVER SOME OF THE LOWER ELEVATIONS OF THE
CENTRAL AND WEST. SNOW IS EXPECTED TO TAPER OFF BY WEDNESDAY
AFTERNOON.

ANOTHER POTENTIAL WINTER STORM MAY AFFECT NORTHERN AND CENTRAL NEW
MEXICO FRIDAY INTO SATURDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SNOWFALL OR RAIN AMOUNTS THROUGH THE NATIONAL
WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, West Central Mountains

When
December 12, 10:00 AM MST to December 14, 11:00 AM MST
Where
West Central Mountains forecast zone
Reported by
SNOTEL

Approximately 9 inches of snow was reported at the Rice Park SNOTEL.

Heavy Snow, Southwest Mountains

When
December 12, 10:00 AM MST to December 14, 4:00 AM MST
Where
Southwest Mountains forecast zone
Reported by
SNOTEL

Elevations above 8000 feet received over a foot of snow, while lower elevations received between 4 and 6 inches.

Heavy Snow, Sandia/Manzano Mountains

When
December 12, 11:00 AM MST to December 14, 12:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Public

Sandia Ski area received over a foot of new snow.

Heavy Snow, Jemez Mountains

When
December 12, 12:00 PM MST to December 14, 1:00 PM MST
Where
Jemez Mountains forecast zone
Reported by
SNOTEL

Between 8 and 14 inches of snow fell across the higher elevations of the Jemez Mountains.

Heavy Snow, Northwest Highlands

When
December 12, 1:00 PM MST to December 14, 11:00 AM MST
Where
Northwest Highlands forecast zone
Reported by
COOP Observer

Up to 4 inches of snow was reported west-southwest of Cuba.

Heavy Snow, San Juan Mountains

When
December 12, 1:00 PM MST to December 14, 11:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Around Chama, between 8 and 11 inches of fresh snow fell.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
December 12, 1:00 PM MST to December 14, 1:00 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
SNOTEL

Over 8 inches of snow fell across the west slopes of the Sangre de Cristo Mountains.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
December 12, 1:00 PM MST to December 14, 11:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

More than 10 inches of snow fell around Red River, including at Taos Ski Valley.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
December 12, 1:00 PM MST to December 14, 1:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

The southern Sangre de Cristo Mountains likely benefitted more than any other area during this storm, as snow came early and often. Nearly 2 feet of snow was reported at the Santa Fe Ski area, while more than a foot was reported at nearby SNOTEL's.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
December 12, 1:00 PM MST to December 14, 11:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

The Angel Fire Ski area received about 10 inches of new snow.

Heavy Snow, Lower Chama River Valley

When
December 12, 2:00 PM MST to December 14, 11:00 AM MST
Where
Lower Chama River Valley forecast zone
Reported by
Trained Spotter

Though 2 inches of snow was common across the lower Chama River Valley, western portions, near Coyote, received around 8 inches of snow.

Heavy Snow, West Central Highlands

When
December 12, 3:00 PM MST to December 14, 11:00 AM MST
Where
West Central Highlands forecast zone
Reported by
CoCoRaHS

Around 4 inches of snow was reported around Milan.

Heavy Snow, San Francisco River Valley

When
December 12, 3:00 PM MST to December 14, 4:00 AM MST
Where
San Francisco River Valley forecast zone
Reported by
Trained Spotter

Near Reserve, between 4 and 6 inches of snow was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351621, 351623, 351632, 351626, 351620, 351625, 351627, 351628, 351629, 351630, 351631, 351622, 351624.